Colorado, 2014

Flash Flood and Heavy Rain in Colorado, July 15, 2014

July 15, 2014 · NWS GJT · 2 events in 1 county or zone

Monsoonal moisture flowed up into southwest Colorado and resulted in some thunderstorms that produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture flowed up into southwest Colorado and resulted in some thunderstorms that produced heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 3:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 15, 3:45 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
445 PM MDT TUE JUL 15 2014

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 301 PM MDT TUE JUL 15 2014

SHORT WAVE OVER WYOMING WILL SLIDE SOUTHEAST WITH MUCH OF THE
IMPACT STAYING NORTH AND EAST OF THE FORECAST AREA. HOWEVER
GRADIENT FLOW DOES INCREASE ACROSS THE NORTHERN HALF THIS
AFTERNOON AND THERE IS WEAK QG ASCENT. SHEAR HAS INCREASED ACROSS
THE REGION...MORE SO TOWARD THE WYOMING BORDER. TERRAIN DRIVEN
STORMS WILL ROLL OFF THE HIGHER "HILLS" AND IMPACT VALLEY SPOTS.
NO SURPRISE THAT MORE CELLS HAVE DEVELOPED ACROSS THE NORTH...MANY
OF THESE ARE LIVING LONGER THAN THE TYPICAL PULSE STORMS.

THE SAN JUAN MOUNTAINS HAVE BEEN A LITTLE SLOWER TO FIRE THIS
AFTERNOON...BUT EXPECT THIS TO CHANGE. SW COLORADO HAS THE
DEEPEST MOISTURE AND CURRENTLY HAS PLENTY OF SUNSHINE. UNLIKE
YESTERDAY WHERE STORM MOTION WAS FROM NORTHEAST TO SOUTHWEST...TODAY
STORM MOTION IS NORTHWEST TO SOUTHEAST. THIS CHANGE IN STORM
MOTION MAY BE NOT BE QUITE AS FAVORABLE FOR WIDESPREAD STORM
COVERAGE AND HEAVY SHOWERS. MESO VORT SHIFTED INTO NE ARIZONA
EARLIER TODAY. HAVING SAID THAT...STORM MOVEMENT REMAINS WEAK AND
DEEP CONVECTION IS EXPECTED TO DEVELOP OVER SOUTHWEST COLORADO AND
SHOULD EXPAND THIS EVENING. LOCALIZED HEAVY RAINS MAY OCCUR OVER
THE SAN JUANS/ABAJOS/LA SALS FOOTHILLS. STORMS WILL BE SLOW TO
DISSIPATE TONIGHT AND WOULD NOT BE SURPRISED IF ISOLATED
THUNDERSTORMS WITH SCATTERED SHOWERS LINGER PAST 09Z (3 AM MDT).

WEDNESDAY...NORTHWEST FLOW COVERS THE WESTERN SLOPE WITH WEAK
CYCLONIC FLOW. THIS SHOULD LEAD TO ANOTHER ROUND OF SHOWERS AND
STORMS OVER THE HIGH COUNTRY WITH ENOUGH SHEAR THAT CELLS WILL
PROPAGATE ACROSS VALLEY SPOTS. BUT DRIER AIR WILL BE FILTERING
INTO ERN UTAH AND WILL QUICKLY SPREAD EASTWARD WEDNESDAY
NIGHT...BRINGING AN END TO CONVECTION EARLY IN THE NIGHT. THIS
DRIER AIR BRINGS QUICKER CLEARING FOR A COOLER NIGHT.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 301 PM MDT TUE JUL 15 2014

DRIER...RELATIVELY COOL AND MORE STABLE CONDITIONS ON THU WILL
RESULT IN A MARKED DOWNTURN IN CONVECTIVE ACTIVITY. HOWEVER ENOUGH
MOISTURE WILL LINGER FOR THE DEVELOPMENT OF SOME SHOWERS AND
THUNDERSTORMS...CONFINED MAINLY TO THE SAN JUAN MOUNTAINS.

HIGH PRESSURE WILL AGAIN BUILD TO OUR SOUTH-SOUTHWEST THROUGH THE
WEEKEND AND EARLY NEXT WEEK. THE POSITION OF THIS RIDGE WILL NOT BE
FAVORABLE FOR BRINGING ADDITIONAL SUB-TROPICAL MOISTURE INTO THE
FORECAST AREA. IT WILL BE FAVORABLE FOR INCREASED TEMPERATURES
HOWEVER...WITH HIGHS CLIMBING ABOVE NORMAL BY THE WEEKEND. WHILE
DRIER...THERE WILL BE ENOUGH MOISTURE CIRCULATING UNDER THE HIGH FOR
SOME SHOWERS AND THUNDERSTORMS EACH AFTERNOON...MAINLY TERRAIN
BASED. THE SOUTHERN MOUNTAINS WILL BE FAVORED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 445 PM MDT TUE JUL 15 2014

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
SWEEP SOUTHEASTWARD ACROSS THE REGION THIS EVENING. THERE IS A
GOOD CHANCE THESE STORMS WILL LEAD TO BRIEF IFR CONDITIONS IN
HEAVY RAIN AT TAF SITES THROUGH 06Z...ESPECIALLY THOSE IN THE
CENTRAL COLORADO VALLEYS. IN ADDITION...MOUNTAINS WILL BE OBSCURED
AT TIMES.

A DISTURBANCE MOVING ACROSS THE AREA FROM THE NORTHWEST WILL
SUSTAIN SOME SHOWERS AND EMBEDDED THUNDERSTORMS THROUGH THE
REMAINDER OF THE NIGHT...ESPECIALLY ACROSS CENTRAL COLORADO. AS
THIS DISTURBANCE CONTINUES TO THE SOUTHEAST IT WILL BRING
INCREASED THUNDERSTORM ACTIVITY TO SOUTHERN COLORADO WEDNESDAY
MORNING THROUGH WEDNESDAY AFTERNOON. MOUNTAIN AREAS TO THE NORTH
WILL SEE SCATTERED AFTERNOON ACTIVITY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ020-021.

UT...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022-025-
     027>029.

&&

SHORT TERM...PF
LONG TERM...EH
AVIATION...NL
Hazardous weather outlook, Jul 15, 4:21 AM MST, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
521 AM MDT TUE JUL 15 2014

COZ001>014-017>023-UTZ022>025-027>029-161200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
521 AM MDT TUE JUL 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
THROUGH TONIGHT. A FEW STORMS MAY BE SEVERE AND CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS IN EXCESS OF 58 MPH AND LARGE HAIL.
FREQUENT LIGHTNING AND HEAVY RAIN WILL ALSO ACCOMPANY THE
STRONGEST STORMS.

FLASH FLOODING IS ALSO POSSIBLE ACROSS SOUTHEAST UTAH AND PORTIONS
OF SOUTHWEST COLORADO WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ON WEDNESDAY. DRIER
AIR STARTS TO MOVE BACK INTO THE REGION THURSDAY AND WILL CONTINUE
INTO THE WEEKEND. THIS WILL RESULT IN ONLY ISOLATED THUNDERSTORMS
EACH AFTERNOON AND EVENING...MAINLY CONFINED TO THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
ALL OF EASTERN UTAH AND WESTERN COLORADO. IN ADDITION...SPOTTERS
ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING
TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Jul 15, 4:08 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 ESE SILT              39.55N 107.64W
07/15/2014  M0.70 INCH       GARFIELD           CO   TRAINED SPOTTER

            LITTLE WIND SMALL HAIL SOME UP TO THE SIZE OF A DIME

&&

EVENT NUMBER GJT1401292

JOE
Local storm report, Jul 15, 4:40 PM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
540 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HEAVY RAIN       PARADOX 2N              38.39N 108.95W
07/15/2014  M0.93 INCH       MONTROSE           CO   CO-OP OBSERVER

            RAINFALL CAME IN ABOUT 1 HOUR. CAN HEAR THE WASHES
            RUNNING NEARBY.

&&

EVENT NUMBER GJT1401293

NL
Local storm report, Jul 15, 5:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
656 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             15 N DURANGO            37.50N 107.87W
07/15/2014  E0.75 INCH       LA PLATA           CO   PUBLIC

            HAIL LASTED 10 MINUTES

&&

EVENT NUMBER GJT1401294

TB
Special weather statement, Jul 15, 5:57 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
657 PM MDT TUE JUL 15 2014

COZ017>021-UTZ028-160145-
PARADOX VALLEY/LITTLE DOLORES RIVER-FOUR CORNERS/UPPER DOLORES
RIVER-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE-SOUTHWEST SAN JUAN
MOUNTAINS-NORTHWESTERN SAN JUAN MOUNTAINS-LA SAL AND ABAJO MOUNTAINS-
657 PM MDT TUE JUL 15 2014

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WESTERN
MONTROSE...SAN MIGUEL AND WESTERN DOLORES COUNTIES OVER THE NEXT
HOURS...

AT 652 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 11 MILES SOUTHWEST OF SLICK ROCK TO 8 MILES WEST OF
NATURITA TO 14 MILES NORTHEAST OF NUCLA...AND MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH SOME
OF THE STRONGER STORMS. HEAVY RAINFALL AND FREQUENT LIGHTNING ARE
LIKELY HOWEVER WITH THIS LINE OF STORMS.

LOCATIONS IMPACTED INCLUDE...
DOVE CREEK...NUCLA...NATURITA...NORWOOD...SLICK ROCK...REDVALE...
VANCORUM AND EGNAR.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3766 10890 3799 10854 3816 10802 3849 10832
      3827 10877 3800 10916
TIME...MOT...LOC 0052Z 328DEG 18KT 3797 10905 3821 10872 3840 10836

15
Local storm report, Jul 15, 6:06 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
706 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     2 NNE NATURITA          38.24N 108.56W
07/15/2014  M51 MPH          MONTROSE           CO   AWOS

&&

EVENT NUMBER GJT1401295

TB
Local storm report, Jul 15, 6:41 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
741 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             RIFLE 3ENE              39.56N 107.73W
07/15/2014  E0.75 INCH       GARFIELD           CO   CO-OP OBSERVER

            ALSO 0.71 INCHES OF RAINFALL FROM AFTERNOON STORM

&&

EVENT NUMBER GJT1401296

TB

The radar

The Albuquerque radar (KABX), 219 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Archuleta

When
July 15, 7:00 PM MST to 9:00 PM MST
Where
Archuleta County, 6.24 mi N of Chromo
Reported by
RAWS
Coordinates
37.120, -106.819

A rainfall total of 1.26 inches fell within a two hour period, with most of the precipitation having occurred in less than one hour.

Flash Flood, Archuleta

When
July 15, 8:00 PM MST to 11:30 PM MST
Where
Archuleta County, 1.6 mi ENE of Pagosa Spgs to 1.77 mi W of Pagosa Spgs Arpt
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.276, -106.992

Heavy rainfall resulted in flash flooding within various locations in and near Pagosa Springs. Flowing water about 18 inches deep ran across Highway 160 about a half mile east of the junction with Highway 84. A stream which comes down to Rumbaugh Road in northeast Pagosa Springs had a high volume of water which ran across the road and continued onto Highway 160; with water 6 to 8 inches deep in an area generally bounded on the east and west ends by 1st Street and 2nd Street and bounded on the north and south ends by Lewis Street and Highway 160. Another area of flash flooding occurred on the west end of town in the Bastille Drive area where up to a foot of water depth was reported. Water damage occurred to a number of residences and businesses, including an auto supply store which still had about 12 inches of standing water inside the store the next morning. The river gauge in the San Juan River within Pagosa Springs measured a stage rise of just over 3 feet in less than 1.5 hours. The river rose up to the top of the banks in some places but did not overflow.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522279, 522284.